Most popular painkillers may be slowly making some users deaf

Brittany A. Roston - Aug 17, 2020, 3:25 pm CDT
0
Most popular painkillers may be slowly making some users deaf

The most popular class of painkillers in the United States may put users at risk of deafness, particularly if they use these prescriptions on a regular basis, according to a new study from Rutgers University. Commonly prescribed opioids include tramadol, methadone, and oxycodone, though some illegal drugs also fall into this class, including opium and heroin. In some people, a single high-dose exposure to the drugs may be enough to trigger some hearing loss.

Called opioids, these drugs are very effective at controlling pain, but also have a high potential for addiction with a number of other side effects. Despite these risks, many people use opioids on a long-term basis to deal with chronic conditions that would otherwise make life unbearable or drastically limit their ability to work and take care of themselves.

This, unfortunately, has put many people at risk of dependency and other issues linked to opioid use, the latest being hearing loss. According to the new study, the inner ear contains opioid receptors, which makes then vulnerable to opioid toxicity, particularly when the substance is taken in a high dose.

To get an idea of how extensive this hearing loss may be, the researchers turned to poison control reports received in New Jersey from 1999 to 2018. The team specifically looked for calls pertaining to opioid exposure — and, not surprisingly given where the data was pulled from, most calls were about heroin. Coming in close, in order of reports, was the painkiller oxycodone followed by methadone and tramadol.

Looking into the cases of 41 people who reported opioid exposure and hearing loss, the researchers found that 88-percent of those people experienced the side effect after a single exposure. Most people experienced hearing loss in both ears, with 12 of those people developing full deafness, while another 15 had near or total hearing acuity loss, 10 developed an ear-ringing condition called tinnitus, and another four had multiple symptoms.

Of those people, 21-percent experienced long-term hearing issues that may have been permanent, while others eventually regained their hearing. New Jersey Poison Control Center medical director Diane Calello said:

Although the study found a link with heroin, toxicity to the ear can occur with every opioid. This study supports what has been found in animal studies, which is that any opioid can cause hearing loss. This might be because we already have built-in opioid receptors, or binding sites, in the inner ear. Activating them may trigger this injury in some patients.


Must Read Bits & Bytes